Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 2, 2023, 1:02 AM EST for 9 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2023, 1:02 AM EST (06:02 UTC)
- Expired
- Mar 2, 2023, 3:45 AM EST
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, TN, Blount County, TN, Grainger County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Roane County, TN, Sevier County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 21 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 1:26 AM EST | FLASH FLOOD | 4 Se Karns, TN | REPORT FROM MPING: RIVER/CREEK OVERFLOWING; CROPLAND/YARD/BASEMENT FLOODING. |
| Mar 2, 3:30 AM EST | FLASH FLOOD | 3 W Knoxville, TN | REPORTS OF ALMOST A FOOT OF WATER ACROSS THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
The text
As transmitted.
541
WGUS54 KMRX 020602
FFWMRX
TNC001-009-057-089-093-105-145-155-173-020845-
/O.NEW.KMRX.FF.W.0004.230302T0602Z-230302T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
102 AM EST Thu Mar 2 2023
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
South Central Anderson County in east Tennessee...
Northwestern Blount County in east Tennessee...
Southwestern Grainger County in east Tennessee...
Central Jefferson County in east Tennessee...
Knox County in east Tennessee...
Northeastern Loudon County in east Tennessee...
East Central Roane County in east Tennessee...
Northwestern Sevier County in east Tennessee...
Southeastern Union County in east Tennessee...
* Until 345 AM EST.
* At 102 AM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Knoxville, Oak Ridge, Morristown, Sevierville, Lenoir City, Alcoa,
Jefferson City, Kingston, Loudon, Dandridge, Rutledge, Farragut,
Louisville, White Pine, Plainview, New Market, Rockford,
Strawberry Plains, Halls and Blaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3590 8447 3629 8351 3621 8342 3621 8344
3622 8344 3622 8345 3619 8345 3619 8347
3616 8346 3616 8339 3614 8339 3615 8337
3608 8330 3569 8433
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
365
WGUS74 KMRX 020744
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
244 AM EST Thu Mar 2 2023
TNC001-009-057-089-093-105-145-155-173-020845-
/O.CON.KMRX.FF.W.0004.000000T0000Z-230302T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson TN-Blount TN-Grainger TN-Jefferson TN-Knox TN-Loudon TN-
Roane TN-Sevier TN-Union TN-
244 AM EST Thu Mar 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EST EARLY THIS
MORNING FOR SOUTH CENTRAL ANDERSON, NORTHWESTERN BLOUNT,
SOUTHWESTERN GRAINGER, CENTRAL JEFFERSON, KNOX, NORTHEASTERN LOUDON,
EAST CENTRAL ROANE, NORTHWESTERN SEVIER AND SOUTHEASTERN UNION
COUNTIES...
At 244 AM EST, Flooding of creeks and yards has been reported in
Karns. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Knoxville, Oak Ridge, Morristown, Sevierville, Lenoir City, Alcoa,
Jefferson City, Kingston, Loudon, Dandridge, Rutledge, Farragut,
Louisville, White Pine, Plainview, New Market, Rockford,
Strawberry Plains, Halls and Blaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3590 8447 3629 8351 3621 8342 3621 8344
3622 8344 3622 8345 3619 8345 3619 8347
3616 8346 3616 8339 3614 8339 3615 8337
3608 8330 3569 8433
FLASH FLOOD...OBSERVED
$$
DGS585
WGUS74 KMRX 020846
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
346 AM EST Thu Mar 2 2023
TNC001-009-057-089-093-105-145-155-173-020856-
/O.EXP.KMRX.FF.W.0004.000000T0000Z-230302T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson TN-Blount TN-Grainger TN-Jefferson TN-Knox TN-Loudon TN-
Roane TN-Sevier TN-Union TN-
346 AM EST Thu Mar 2 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL ANDERSON,
NORTHWESTERN BLOUNT, SOUTHWESTERN GRAINGER, CENTRAL JEFFERSON, KNOX,
NORTHEASTERN LOUDON, EAST CENTRAL ROANE, NORTHWESTERN SEVIER AND
SOUTHEASTERN UNION COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3590 8447 3629 8351 3621 8342 3621 8344
3622 8344 3622 8345 3619 8345 3619 8347
3616 8346 3616 8339 3614 8339 3615 8337
3608 8330 3569 8433
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 12:04 AM EST, 58 minutes earlier.
Area forecast discussion, Mar 2, 12:04 AM EST, 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 1204 AM EST Thu Mar 2 2023 ...New AVIATION... .UPDATE... Issued at 910 PM EST Wed Mar 1 2023 Regional radar and satellite imagery show on-going widespread showers and thunderstorms to our west ahead of a surface cold front. Mesoscale analysis shows that a high shear/low CAPE environment remains in place. Effective shear is generally around 40-60kts and 0-1km Bulk Shear ~25kts as a 30kt LLJ sweeps over the region. Mesoanalysis also suggests that as the bulk of the activity moves into East Tennessee(around 11pm to midnight) that the 500J/kg CAPE line will begin to sink towards the TN/GA border. So far, thoughts remain unchanged in regard to potential threats tonight. The main being a few strong to severe storms with damaging wind gusts. An isolated, brief tornado cannot be totally ruled out in such a high shear environment either. Mid-level lapse rates of 6C/km or less will mostly inhibit hail, with the exception being development of any rotating updrafts. The greatest chance for strong to severe storms will be in the southern valley and along the Cumberland Plateau but the threat does exist area wide. Additionally, periods of moderate to heavy rainfall are likely with favorable warm rain processes. As it stands, the 700-300mb mean flow is not quite parallel to the surface boundary orientation but close enough that a few training areas of higher rain rates cannot be ruled out. This is seen in both the 23Z and 00Z HRRR runs where it suggest an axis of accumulation totals in excess of 2 inches is possible in the vicinity of the I-40 corridor. 00Z NAM shows something similar but maxing out around 2 inches. With 3 hour FFGs in this region around 1.75 to 2.5 inches, some flooding concerns could arise. && .SHORT TERM... (This evening through Thursday) Issued at 248 PM EST Wed Mar 1 2023 Key Messages: 1. An area of moderate to heavy rains will move across the area late tonight and early Thursday morning. Heaviest rain will be south of interstate 40 where localized flash flooding is possible. 2. Isolated severe storms are possible across the southern Plateau and southeast Tennessee late tonight and early Thursday morning. Main concern will be damaging winds and possibility an isolated tornado. Discussion: Currently, breezy southerly winds are already pulling moisture back into the Tennessee valley with dewpoints increasing into the lower 60s over southeast Tennessee. A frontal boundary was moving southeast over the IL. This boundary will move into the Tennessee valley overnight and Thursday morning. For Tonight, this frontal boundary will continue to move southly southeast across the Tennessee valley. A strong upper level jet will move across the Ohio and Tennessee valley producing large scale ascent over the region and strengthening the frontal-genetic forcing along this front. Widespread showers and thunderstorms can be expect with this forcing with the main time-frame between 11 pm to 5 am EST. NAEFS tables show both 850mb moisture transport and PWs anomaly high so do expect some moderate to heavy rainfall at times with the greatest threat along and south of interstate 40. Would be more concerned for the potential of flash flooding if the HREF CAMS were showing training of storms but currently the convection will be propressive in nature. However, due to heavy rains and expected high rainfall rates due to the warm-rain process, do expect localized flash flooding. Besides the heavy rain, there is also a severe weather threat across the southern Plateau and southeast Tennessee. HRRR and HREF shows an environment with high shear, low CAPE and saturated. Enough 0-3km CAPE (around 40-70) to produce decent updraft. Only concern is will the updraft be surface based -vs- elevated. Main threat will be isolated damaging winds and potential of isolated tornado. The upper dynamics will move east of the area during the morning with a brief period of drier conditions until isentropic lift increased by late afternoon and evening with a return of showers and thunderstorms. && .LONG TERM... (Thursday night through next Wednesday) Issued at 248 PM EST Wed Mar 1 2023 Key Messages: 1. Growing concern for the potential of widespread damaging wind gusts to impact the area on Friday ahead of the line of showers and storms. 40 to 50 mph gusts are probable across all valley locations, with some gusts reaching between 50 and 60 mph. Wind gusts from 70 to 80 mph will be probable across our higher elevations of the east TN mountains and foothills. If these winds materialize, numerous downed trees and power outages are possible due to the strength of the winds combined with saturated soils from recent rainfall. 2. A line of showers and thunderstorms will move across the area Friday afternoon. Some of these storms could be strong to severe with damaging straight line winds the main threat, and an isolated tornado possible. General Overview of Thursday night into Friday: We start the period with a warm frontal boundary draped across our area in a west/east orientation. Showers and a few storms will be ongoing across the area. The front will lift north of our area through the night into Friday morning and precip chances will decrease as we enter the warm sector behind the front. On Friday, a deep area of low pressure is set to move from the Missouri River Valley up into the Ohio River Valley. A few showers may be around through the day but then a line of showers and storms will move into the area Friday afternoon/evening from the west, some of which could be strong to severe. An anomalously strong windfield will be present with this system and is cause for concern in relation to both the severe threat and winds ahead of and long the cold front. More below... Severe Threat: As is the norm with our winter/early spring events, how much available CAPE is the big question with this system. As of now, both GEFS and ECMWF means are showing a 10 to 20% chance of reaching 500 J/kg CAPE. This bears watching closely because shear values are very impressive due to an anomalously strong wind field throughout the profile. Current NAEFS table mean wind speeds and climatological percentiles show max values for wind speeds at 700 and 500mb, with 850mb being in the 90th percentile range as well. Having said that, the main threat *as of now* will be straight line damaging winds as these higher winds aloft could be mixed down to the surface, with a slight risk of an isolated tornado. Due to the impressive wind speeds aloft, wind gusts in excess of 70 mph are possible if storms can tap into these higher winds and bring them down to the surface. If we can get a decent amount of instability to develop, the risk of an isolated tornado increases. Gradient Winds/Mountain Waves: As noted above in the Severe Threat section, wind fields aloft will be near or at max climatological values on Friday. A very strong 850mb jet of around 70 kts will be overhead. Down closer to the surface, both the deterministic GFS and NAM show 925mb (about 2000 feet MSL) wind speeds around 40 kts. Damaging wind gusts across our high terrain areas are almost a certainty due to these impressive winds with gusts from 70 to 80 mph. We will also have to monitor the potential for localized stronger winds due to mountain wave enhancement due to a favorable wind/terrain orientation. Down in the valley/rest of our area, significant wind gusts are also possible for the aforementioned reasons with gusts from 40 to 50 mph probable areawide, with some areas seeing gusts from 50 to 60 mph. Some type of wind product will be needed on the following shift. Things quiet down behind the cold front, leading to cooler and quiet weather over the weekend and into next week. Temperatures are expected to be near seasonal normals with the next chance for rain coming around Tuesday. && .AVIATION... (06Z TAFS) Issued at 1201 AM EST Thu Mar 2 2023 The main focus this period will be the first six hours as showers and t'storms cross the area, with some heavy rainfall. Conditions will be highly variable, but will have predominant MVFR with TEMPO for IFR and TS. Imrpoving conditions are expected after 10-12Z, when rain will be exting the area. Most of the day should be fairly steady-state, with overcast VFR cigs. Showers may increase again late in the period at CHA but will not focus on the details of that at this time due to uncertainty. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 60 72 45 / 80 80 60 10 Knoxville McGhee Tyson Airport, TN 68 57 72 43 / 30 80 90 10 Oak Ridge, TN 68 56 72 42 / 30 80 90 10 Tri Cities Airport, TN 66 54 68 42 / 40 90 90 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...DH LONG TERM....SR AVIATION...DGS
Hazardous weather outlook, Mar 1, 3:08 PM EST, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 308 PM EST Wed Mar 1 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-022015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 308 PM EST Wed Mar 1 2023 /208 PM CST Wed Mar 1 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will spread across the area tonight and into early Thursday morning. Moderate to heavy rain can be expected, and localized flooding will be possible especially areas along and south of interstate 40. Strong to severe storms are possible late tonight and early Thursday morning across the southern Cumberland Plateau and southern Tennessee Valley. The main threat from storms will be damaging straight-line winds and possibly an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday On Friday, another system will affect the area, bringing additional showers and thunderstorms. Some of these storms could also be severe with the main concern being damaging straight line winds, an isolated tornado cannot be ruled out. Besides severe storms, very windy conditions are expected area- wide on Friday before and after the storms especially across the Appalachian Mountains and foothills. South to southwest wind gusts of 45 to 55 mph are expected in the valley with gusts up to 70 to 80 mph across the Mountains and Foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight into early Thursday morning, and again on Friday.
In the hours before
Special weather statement, Mar 1, 9:59 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
959 PM EST Wed Mar 1 2023
TNZ012-013-036-037-069-020345-
Anderson TN-Scott TN-Union TN-Campbell TN-Knox TN-
959 PM EST Wed Mar 1 2023
...A strong thunderstorm will impact portions of Anderson, north
central Knox, southern Campbell, southeastern Scott and western Union
Counties through 1045 PM EST...
At 959 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles north of Oliver Springs, or 13 miles northeast of Wartburg,
moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Maynardville, Plainview, Jacksboro, Caryville, Rocky Top,
Norris, Norris Dam State Park, Smokey Junction and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3639 8383 3611 8382 3610 8439 3611 8442
3613 8443 3614 8445 3616 8444 3619 8447
3620 8447 3621 8448 3628 8449
TIME...MOT...LOC 0259Z 264DEG 37KT 3620 8438
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Mar 2, 12:20 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
1220 AM EST Thu Mar 2 2023
TNZ081-098-099-020615-
Sequatchie TN-Marion TN-Hamilton TN-
1220 AM EST Thu Mar 2 2023
...A strong thunderstorm will impact portions of southern Sequatchie,
Marion and southwestern Hamilton Counties through 115 AM EST/1215 AM
CST/...
At 1220 AM EST/1120 PM CST/, Doppler radar was tracking a strong
thunderstorm 8 miles west of South Pittsburg, or 9 miles northwest of
Bridgeport, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chattanooga, Dunlap, Jasper, Soddy-Daisy, Signal Mountain, South
Pittsburg, Walden, Whitwell, Kimball and Monteagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 600 AM EST/500 AM CST/ for
east Tennessee.
&&
LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3539 8527 3537 8526
3499 8514 3498 8550 3499 8586 3522 8586
3522 8587
TIME...MOT...LOC 0520Z 258DEG 34KT 3501 8587
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 9:59 PM EST | Special Weather Statement | MRX | Anderson, Union | 46 min |
| Mar 1, 10:35 PM EST | Areal Flood Advisory | MRX | Anderson, Campbell, Morgan, Scott, Union | 3 hr |
| Mar 1, 11:42 PM EST | Areal Flood Advisory | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 3 more | 80 min |
| Mar 2, 12:20 AM EST | Special Weather Statement | MRX | Hamilton, Marion | 55 min |
| Mar 2, 1:04 AM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 41 min |
| Mar 2, 1:11 AM EST | Tornado Warning | MRX | Hamilton, Marion | 28 min |
| Mar 2, 1:19 AM EST | Flash Flood Warning | MRX | Marion | 3 hr |
| Mar 2, 1:38 AM EST | Tornado Warning | MRX | Bradley, Hamilton, McMinn, Meigs | 37 min |
| Mar 2, 2:50 AM EST | Flash Flood Warning | MRX | Blount, Sevier | 4 hr |
| Mar 2, 3:35 AM EST | High Wind Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 12 hr |
| Mar 2, 3:34 PM EST | High Wind Warning | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 35 hr |
| Mar 2, 3:34 PM EST | Wind Advisory | MRX | Polk | 30 hr |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.